Person with headache

geralt / Pixabay

Have you ever had a headache and wondered which would be more likely to ease your pain — ibuprofen or acetaminophen? I certainly have. What about a fever? Sore muscles?

Well, I’ve got the answer for you! Stephen Drapeau, a pharmacist at Coastal Pharmacy & Wellness explains the difference between ibuprofen and acetaminophen.

Ibuprofen and acetaminophen are two of the most popular over-the-counter medications for pain, fever and cold relief. The table below outlines some differences between the two. There is a lot of confusion over which to choose for the ailment you’re experiencing. You’ll see that both treat pain and fever, however, ibuprofen also treats inflammation.

The differences between ibuprofen and acetaminophen

CLASSIFICATIONS

SYMPTOMS TREATED

DOSAGE LEVELS
Ibuprofen
(i.e. Advil® or Motrin®)
non-steroidal anti-inflammatory drug (NSAID) Used for pain, fever, and inflammation. Available in smaller doses over the counter and higher dosage levels as a prescription
Acetaminophen

(i.e. Tylenol®)

Pain reliever with no anti-inflammatory agents. Used for pain and fever. Available in smaller doses over the counter, higher dosage levels as a prescription and included in some opioids such as oxycodone or hydrocodone.

So, which is right for me?

This information is great, but which bottle do you grab when you have an ailment? The answer really depends on your symptoms and contraindications (conditions that would indicate that using the drug is not advisable, such as kidney disease).

For the most part, both medicines will help you with the pain you’re experiencing. Whenever there is a chance of inflammation, the preferred option will be ibuprofen. This is only the case when there are no contraindications or other health concerns such as kidney disease.

Why is one ok when the other is not? Because each medicine blocks pain differently and has stronger negative effects on different parts of the body. Mainly, acetaminophen puts more stress on the liver and ibuprofen puts more stress on the kidneys.

An Important Note About Generics

Generics contain the exact medication (active ingredient) as its brand name equivalent. If the Tylenol® you need has a strength of 500 mg of acetaminophen, the generic equivalent also contains 500 mg of acetaminophen. You will see this listed in the “active ingredients” section of any container, either brand or generic. What’s important here, is that acetaminophen is acetaminophen. There’s absolutely no difference between the active ingredients in the two options. If you’re looking to save money, buy the generic.

Precautions

Regardless of which pain reliever you choose, be aware that they work by blocking natural processes in your body. These natural processes hold valuable roles in how various systems work in your body. Due to this fact, use of pain relievers in high doses or over an extended period can have serious health consequences.

An overdose of acetaminophen can be fatal and long-term use at high doses can be seriously damaging to your liver. Ibuprofen comes with its own concerns such as stomach ulcers and kidney problems. It’s important to seek guidance from your pharmacist or practitioner when taking high doses or when taking over-the-counter acetaminophen with a prescription pain medication that contains acetaminophen, such as oxycodone or hydrocodone.

If you have any other questions for Stephen or one of the other pharmacists at Coastal Pharmacy & Wellness, let me know by email or in the comment section below.